# SDR CA090324009

- Difficulty date: March 13, 2009
- Submitted: April 9, 2009
- Operation: General aviation
- Make and model: Diamon DA20-C1
- Aircraft time: 456 hours
- Engine: Cont IO240B
- Propeller: Snsnch W69EK63
- System (JASC): 8011 · Engine Starter
- Part: Starter
- Condition: Malfunctioned
- Location: Engine
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: O

## Discrepancy

(CAN) OIL PRESSURE DROPPED BELOW RED LINE ON THIRD CIRCUIT. MINIMUM OIL PRESSURE IS 10 POUNDS, PILOT REPORTED OIL PRESSURE AT 3 POUNDS UPON LANDING.  MX CONFIRMED OIL PRESSURE BELOW MINIMUM AND WAS NOT AN INDICATION FAULT. MAGNETIC OIL PLUG REMOVED AND INSPECTED AND METAL WAS FOUND ON PLUG. OIL FILTER WAS THEN REMOVED/CUT OPEN AND METAL CONTAMINATION WAS FOUND IN FILTER MEMBRANES. SUSPECTED SOURCE OF CONTAMINATION WAS FROM STARTER. STARTER REMOVED AND CONFIRMED TO BE THE SOURCE OF THE PENCIL SHAVING TYPE METAL DEPOSITS FOUND IN FILTER AND MAGNETIC PLUG. STARTER IS AN INTERNAL MOUNTED STARTER WHICH ENGAGES A GEAR, P/N 656762, LOCATED IN THE ACCESSORY GEARBOX. INSP OF THE STARTER GEAR ALSO SHOWED SIGNS OF DAMAGE. IT IS SUSPECTED THAT THE STARTER WAS ENGAGED DURING A "DEAD MAGNETO CHECK" WHICH IS A COMMON PRACTICE IN GENERAL AVIATION PRACTICES, IN WHICH THE KEY IS TURNED RAPIDLY TO "OFF" AND THEN BACK TO BOTH POSITION CONFIRMING THAT THE ENGINE QUITS WHEN THE KEY IS TURNED TO THE "OFF POSITION. IT IS BELIEVED THAT THE KEY WAS TURNED BEYOND THE BOTH POSITION THUS ENGAGING THE STARTER TO THE STARTER DRIVE GEAR WHILE THE ENGINE WAS IDLING AT 1000 RPM +/- 25 RPM. THE FUNCTION OF THE MAGNETOS HOWEVER CAN BE CONFIRMED WITH A MFG APPROVED METHOD OF CHECKING MAGNETO OPERATION CONTAINED IN THE POH.  THE DEAD MAG CHECK HAS BEEN BANNED FROM USE ON ALL ACFT HERE (IN ADDITION TO THIS PRACTICE IT HAS ALSO BEEN OBSERVED THAT BACKFIRES ARE INDUCED BY THIS METHOD OF CHECKING MAGNETO OPERATION WHICH HAS BEEN DISCOURAGED BY THE AMO.)
